Alert archive / New Mexico / Flash Flood Warnings in 2002
Flash Flood Warning 14, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 20, 2002, 2:33 PM MDT for Doña Ana County, New Mexico; El Paso County, Texas. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2002, 2:33 PM MDT (20:33 UTC)
- Expired
- Jul 20, 2002, 4:00 PM MDT
- In force
- 87 min
- Issued by
- NWS El Paso, TX
- Area
- Counties, with a storm outline in the text
Counties Doña Ana County, NM, El Paso County, TX
The radar
The El Paso radar (KEPZ), 18 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.6 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 253 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KEPZ 202039 FFWELP NMC013-TXC141-202230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 233 PM MDT SAT JUL 20 2002 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME SOUTHEASTERN DONA ANA COUNTY IN NEW MEXICO INCLUDING THE CITY OF SUNLAND PARK AND SANTA TERESA WESTERN EL PASO COUNTY IN TEXAS INCLUDING THE CITIES OF...EL PASO...FORT BLISS...CANUTILLO... ANTHONY * UNTIL 4:30 PM MDT * AT 2:27 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN WEST OF SUNLAND PARK...MOVING NORTH TO NORTHWEST 6 TO 10 MPH. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND ARROYOS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3179 10667 3164 10627 3201 10627 3202 10668
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:40 AM MDT, 11 hours 53 minutes earlier.
Area forecast discussion, Jul 20, 2:40 AM MDT, 11 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 240 AM MDT SAT JUL 20 2002 SYNOPSIS... A WEAK UPPER DISTURBANCE WILL REMAIN OVER NEW MEXICO THIS WEEKEND WHILE LOW LEVEL SOUTH AND SOUTHEAST WINDS CONTINUE TO PUSH MOIST UNSTABLE AIR INTO THE REGION. THE BORDERLAND WILL THEREFORE SEE SCATTERED TO NUMEROUS THUNDERSTORMS THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. BECAUSE THE STORMS WILL BE MOVING VERY SLOWLY...A FEW AREAS WILL EXPERIENCE LOCALLY HEAVY RAINS WITH POSSIBLE FLOODING. DISCUSSION... ONCE AGAIN THE CWA SAW SOME HEAVY RAINS AND FLASH FLOODING OVERNIGHT AND EXPECT THIS SITUATION TO CONTINUE THROUGH WEEKEND. VERY MOIST AND SOMEWHAT UNSTABLE AIR MASS REMAINS OVER CWA AS WATER VAPOR IMAGES SHOW REGION IN MIDDLE OF MOISTURE PLUME. AT LOW LEVELS EXPECT SUMMER PATTERN TO PERSIST WITH THERMAL TROF THROUGH GREAT BASIN/ARIZONA AND SURFACE RIDGE THROUGH EAST TEXAS MAINTAINING SOUTH/SOUTHEAST FLOW WITH INFLOW OF GULF OF MEXICO AIR MASS. IN THE UPPER LEVELS...WEAK UPPER LOW WILL REMAIN OVER NEW MEXICO INTO SUNDAY AFTERNOON WITH ASSOCIATED LIFT AND COOL AIR ALOFT MAINTAINING SOMEWHAT STEEP UPPER LAPSE RATES. EXPECT PRECIP WATER AMOUNTS FROM 1.2 TO 1.5 INCHES IN THE LOWLANDS NEXT TWO DAYS WITH K INDICES AROUND 35 AND AFTERNOON CAPES NEAR 1000 J/KG. DEEP MOISTURE AND HIGH FREEZING LEVELS WILL ALSO MAKE STORMS EFFICIENT RAIN PRODUCERS. LATEST ETA/AVN IN GENERAL AGREEMENT IN ALIGNING BROAD WEST-EAST ORIENTED UPPER RIDGE ACROSS CENTRAL ROCKIES BY SUNDAY NIGHT WITH PATTERN PERSISTING INTO THE MIDDLE OF THE WEEK. THIS INDICATES MID LEVEL EASTERLY FLOW WITH EMBEDDED SHORT WAVES MOVING ACROSS AREA. WITH WINDS REMAINING MOSTLY FROM THE SOUTH AND SOUTHEAST AT THE LOWEST LAYERS...BOUNDARY LAYER MOISTURE WILL REMAIN HIGH INDICATING SCATTERED CONVECTION INTO THE EXTENDED PERIODS. EL PASO WW 90/ 69/ 91/ 69/ 90 46444 LAS CRUCES WW 89/ 64/ 90/ 64/ 89 45444 ALAMOGORDO WW 89/ 64/ 90/ 64/ 89 45444 CLOUDCROFT WW 68/ 45/ 69/ 45/ 68 53544 TRUTH OR CONSEQUENCES WW 90/ 64/ 91/ 64/ 90 45444 SILVER CITY WW 83/ 58/ 84/ 58/ 83 54544 DEMING WW 89/ 63/ 90/ 63/ 89 44444 LORDSBURG WW 91/ 63/ 92/ 63/ 91 44444 SIERRA BLANCA WW 89/ 66/ 90/ 66/ 89 46444 .ELP...NONE 05 ROGASH N
In the hours before
Special weather statement, Jul 20, 1:11 PM MDT, 1 hour 22 minutes before
NMZ022>025-030>032-TXZ055-056-200300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 110PM MDT SAT JUL 20 2002 ...THREAT OF BRIEF HEAVY RAINFALL FROM SCATTERED THUNDERSTORMS CONTINUES THIS AFTERNOON AND TONIGHT OVER FAR WEST TEXAS AND SOUTHWEST NEW MEXICO... ...NOAA WEATHER RADIO IN EL PASO AND LAS CRUCES BROADCASTS ALL CURRENT ADVISORIES AND WARNINGS FOR THE AREA ISSUED BY THE NATIONAL WEATHER SERVICE... THE UPPER TROUGH REMAINS STATIONARY OVER NORTHERN MEXICO NORTHWARD OVER NEW MEXICO AND ONCE AGAIN WILL BE THE FOCUS OF SHOWERS AND THUNDERSTORMS...SOME PRODUCING BRIEF HEAVY RAINFALL. WEAK DISTURBANCES ARE EMBEDDED IN THE TROUGH AND WILL AID CONTINUED THUNDERSTORM DEVELOPMENT THIS AFTERNOON INTO TONIGHT. TODAYS WEATHER WILL BE SIMILAR TO THE PAST COUPLE DAYS IN THAT THUNDERSTORM MOVEMENT WILL BE VERY SLOW AND ERRATIC. WITH DEEP LAYER MOISTURE AND SLOW MOVEMENT...BRIEF HEAVY RAINFALL WILL QUICKLY PRODUCE RUNNING WATER IN DRAINAGES. TEMPORARY FLOODING OF LOW LYING AREAS...INCLUDING PONDING IN STREETS AND ROADWAYS... IS POSSIBLE. ISOLATED RAINFALL AMOUNTS IN EXCESS OF TWO INCHES IS POSSIBLE IN THE HEAVIER SHOWERS WITH WIND GUSTS TO NEAR 35 MPH. THE THUNDERSTORMS PRODUCING THE HEAVIEST SHOWERS ARE EXPECTED TO SLOWLY DECREASE BY MIDNIGHT WITH SCATTERED SHOWERS CONTINUING MOST AREAS THROUGH THE NIGHT. RUNNING WATER IN MOST DRAINAGES HAS BEEN REPORTED THE PAST COUPLE NIGHTS...THERFORE ANY RUNOFF WILL MOVE QUICKLY DOWNSTREAM. REMEMBER...SIGNIFICANT RUNOFF TAKES TIME TO MOVE DOWNSTREAM FROM SOURCE OF PRECIPITATION AND MAY OCCUR WHERE PRECIPITATION HAS NOT FALLEN. PERSONS MUST REMEMBER NEVER TO WALK OR DRIVE ACROSS WATER COVERED ROADS OR PATHS BUT INSTEAD...SEEK AN ALTERNATE ROUTE OF TRAVEL. REPORT ANY FLOODING OR SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. 03
Special weather statement, Jul 20, 1:24 PM MDT, 1 hour 9 minutes before
NMZ022>025-030>032-TXZ055-056-210300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 125PM MDT SAT JUL 20 2002 ...THREAT OF BRIEF HEAVY RAINFALL FROM SCATTERED THUNDERSTORMS CONTINUES THIS AFTERNOON AND TONIGHT OVER FAR WEST TEXAS AND SOUTHWEST NEW MEXICO... ...NOAA WEATHER RADIO IN EL PASO AND LAS CRUCES BROADCASTS ALL CURRENT ADVISORIES AND WARNINGS FOR THE AREA ISSUED BY THE NATIONAL WEATHER SERVICE... THE UPPER TROUGH REMAINS STATIONARY OVER NORTHERN MEXICO NORTHWARD OVER NEW MEXICO AND ONCE AGAIN WILL BE THE FOCUS OF SHOWERS AND THUNDERSTORMS...SOME PRODUCING BRIEF HEAVY RAINFALL. WEAK DISTURBANCES ARE EMBEDDED IN THE TROUGH AND WILL AID CONTINUED THUNDERSTORM DEVELOPMENT THIS AFTERNOON INTO TONIGHT. TODAYS WEATHER WILL BE SIMILAR TO THE PAST COUPLE DAYS IN THAT THUNDERSTORM MOVEMENT WILL BE VERY SLOW AND ERRATIC. WITH DEEP LAYER MOISTURE AND SLOW MOVEMENT...BRIEF HEAVY RAINFALL WILL QUICKLY PRODUCE RUNNING WATER IN DRAINAGES. TEMPORARY FLOODING OF LOW LYING AREAS...INCLUDING PONDING IN STREETS AND ROADWAYS... IS POSSIBLE. ISOLATED RAINFALL AMOUNTS IN EXCESS OF TWO INCHES IS POSSIBLE IN THE HEAVIER SHOWERS WITH WIND GUSTS TO NEAR 35 MPH. THE THUNDERSTORMS PRODUCING THE HEAVIEST SHOWERS ARE EXPECTED TO SLOWLY DECREASE BY MIDNIGHT WITH SCATTERED SHOWERS CONTINUING MOST AREAS THROUGH THE NIGHT. RUNNING WATER IN MOST DRAINAGES HAS BEEN REPORTED THE PAST COUPLE NIGHTS...THERFORE ANY RUNOFF WILL MOVE QUICKLY DOWNSTREAM. REMEMBER...SIGNIFICANT RUNOFF TAKES TIME TO MOVE DOWNSTREAM FROM SOURCE OF PRECIPITATION AND MAY OCCUR WHERE PRECIPITATION HAS NOT FALLEN. PERSONS MUST REMEMBER NEVER TO WALK OR DRIVE ACROSS WATER COVERED ROADS OR PATHS BUT INSTEAD...SEEK AN ALTERNATE ROUTE OF TRAVEL. REPORT ANY FLOODING OR SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. 03
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 11:12 PM MDT | Flash Flood Warning | EPZ | Doña Ana | 63 min |
| Jul 19, 10:29 PM MDT | Flash Flood Warning | EPZ | El Paso | 61 min |
Nearby
Flash Flood Warnings in New Mexico, 2002Flash Flood Warnings in Texas, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.